Re: Where are we now with paracetamol?
Paracetamol (Acetaminophen) is used worldwide for its analgesic and antipyretic properties. It is widely available and present in many prescription and non-prescription medications. Unfortunately, however, acetaminophen toxicity remains the most common cause of drug-induced hepatic failure. And acetaminophen overdose is one of the most common poisonings in US and Euope.1 Repeated supratherapeutic misuse, non-intentional misuse, and intentional ingestion may also result in hepatic toxicity.
The mechanism of acetaminophen toxicity has been well studied. Following ingestion a majority (>90%) of acetaminophen undergoes phase II metabolism (via glucuronidation and sulfation) to produce non-toxic metabolites. In healthy subjects 85-95% of a therapeutic dose is excreted in the urine within 24 hours with about 4% unchanged and 95% metabolites. With half-life of metabolites ranging from 1.9-2.5 hours.A small fraction (≤ 5-10%) of acetaminophen is metabolized by CYP450 isoforms (Predominately CYP2E1) to N-acetyl-p-benzoquinoneimine (NAPQI) a toxic metabolite. Under normal conditions NAPQI is detoxified through conjugation with glutathione. With acetaminophen toxicity, cellular glutathione is depleted resulting in the availability of NAPQI to bind to cellular macromoleclues, the consequences of which are hepatocellular injury and cell death.2
As James W Dear et al mention, acetaminophen is the most widely used and prescribed drug in the UK and is generally considered to be effective and safe in therapeutic doses. Acetaminophen is also the most widely prescribed drug by general practitioners, dentists and other RMP’s in India as a first line analgesic and antipyretic, where we should not forget that,more than as a prescribed drug for a medical condition it is readily available as over the counter (OTC) drug in an country like India.
Even though there is a considerable debate about the hepatotoxicity of therapeutic dose of acetaminophen, much of the toxicity may result from overuse of combinations of acetaminophen with opioids as combination drugs such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine).It is widely available and present in many combinations. However, acetaminophen toxicity remains the most common cause of drug-induced hepatic failure. Repeated supratherapeutic misuse, non-intentional misuse, and intentional ingestion may also result in hepatic toxicity.
Food and Drug Administration (FDA) is of the opinion that a dose of more than 325 mg /dose are the main cause for the liver damage. The FDA says no data show that taking more than that amount provides enough benefit to outweigh the risk of liver damage. But is of the opinion that "Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much," 3Keeping in view of the above information, it poses a question on OTC availability of the drug and emphasise to the use this drug cautiously in patients by clinicians.
1) James LP et al, Predicting risks in patients with acetaminophen overdose. 2013 Aug: 7(6) Expert Rev GastroenterolHepatol.
2) D. Adam Algren, Review Of N-Acetylcysteine For The Treatment Of Acetaminophen (Paracetamol) Toxicity In Pediatrics. Second Meeting of the Subcommittee of theExpert.Committee on theSelection and Use of Essential Medicines Geneva, 29 September to 3 October 2008.
Competing interests: No competing interests